Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

3 things to remember when treating overdoses

EMS1.com News

January 25, 2011


EMS News in Focus
by Arthur Hsieh

3 things to remember when treating overdoses

By Arthur Hsieh

Editor's note: In Ohio, responders are receiving additional training for the treatment of patients suffering from possible drug overdoses. Editorial Advisor Art Hsieh provides three key points to keep in mind when treating drug abuse.

This article points out one of our common calls for service — drug overdoses. It's terrific that the department has taken upon itself to provide additional training to its EMS providers about the recognition and management of heroin overdoses. What I really like is that the reporter provides insight into the lives of individuals and their families, something we often don't see while in the midst of reversing the overdose.

Addiction is both a physical and psychological dependency that consumes all of that person's attention, driving him or her to do unsafe and/or illegal acts to achieve the euphoria.

A couple of key points to remember:

1. Drug abuse and overdose have certain "classic" presentations — i.e., patient age, general appearance, evidence. However, don't let the absence or presence of obvious findings lull you into a false sense of security. I've treated drug overdose patients as young as five and as old as 75. High—functioning addicts can easily hide evidence of drug abuse, i.e. shooting heroin in between digits, or under breasts.

2. There are many medical conditions that can mimic the signs of an overdose. For example, bleeding in the pontine area of the brain can cause pinpoint pupils, altered mental status, and irregular, slow respirations — just like a narcotic overdose.

3. Drug abuse often encompasses more than one substance. In a narcotic overdose, it is probably best to only reverse enough of the drug to have the patient spontaneously breath. In addition to the hypoxic effects, the patient may have incorporated some type of stimulant such as cocaine or crack ("speedballing") with the narcotic; suddenly releasing the "braking" effect can cause such a patient to react violently.

About the author

EMS1 Editor in Chief Art Hsieh, MA, NREMT-P currently teaches at the Public Safety Training Center, Santa Rosa Junior College in the Emergency Care Program. Since 1982, Art has worked as a line medic and chief officer in the private, third service and fire-based EMS. He has directed both primary and EMS continuing education programs. Art is a textbook author, has presented at conferences nationwide, and continues to provide patient care at an EMS service in Northern California. Contact Art at Art.Hsieh@ems1.com.
Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.

Today's Top Stories

Saturday, October 25, 2014
  • NY doctor tests positive for EbolaEMS1 Article Comments1

Line-Of-Duty Deaths

Submit information on fallen EMS providers in your area.

Featured Columnist

Michael Morse

Behind the Patient: Street Portraits

If you’re new to EMS, please don’t let jaded old-timers influence your perception of what truly...

    Featured Product Categories